Wyoming, 2019

Hail in Wyoming, July 31, 2019

July 31, 2019 · NWS RIW · 1 event in 1 county or zone

A strong thunderstorm brought penny sized hail to Buffalo, Wyoming.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A strong thunderstorm brought penny sized hail to Buffalo, Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 31, 2:32 PM MST, 0 minutes earlier.

Area forecast discussion, Jul 31, 2:32 PM MST, 0 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
332 PM MDT Wed Jul 31 2019

.SHORT TERM...(This afternoon through Thursday)

The high center continues to churn over New Mexico. Monsoon
moisture continues to stream north and east around the northwest
quadrant of the high. There is a distinct back edge to the
moisture extending from Southern California, to Central Nevada,
Central Idaho, to Southern Montana. Currently, the back edge of
this moisture plume appears to be where most of the convection is
taking place where sufficient solar insulation and ample moisture
are overlapping.

A subtle shortwave will be rotating within this anticyclonic flow
today which will be enough to set off another round of scattered
thunderstorms this afternoon and evening across the CWA. Our
northern zones are relatively cloud free at the moment, north of
the main cloud band. Lifted indices are rapidly dropping and capes
rising in Johnson County, so this area will likely see the first
significant areas of convection early this afternoon. Minus 5
lifted indices are progged for this area. Johnson County is within
the SPC marginal risk. Farther south and west, looking at area
web cams, the high and mid level clouds associated with the
monsoon plume do not appear to be thick enough over Southern and
Western Wyoming to interfere with convective initiation during
this afternoon. A surface low is progged by the GFS to form and
track from Southwest Wyoming to Riverton to Johnson County which
will be another subtle feature that may correlate with the
placement of any convection today.

A small closed low over Baja will maintain its identity and track
around the high across the Great Basin and arrive to Wyoming
Thursday. A more potent, somewhat solid area of clouds/showers/t
storms will accompany this feature. The leading edge of this
activity out ahead of this feature will arrive in Southern
Sweetwater County by around 19Z early this afternoon. As far as
the accuracy of this timing goes, the GFS seems to jive with the
CAM models after many differences amongst the models. This area of
convection is progged to rapidly propagate north and east across
the CWA by early this evening. Then another wave of precip which
appears to be an older area of dying convective rainfall, that
will arrive more stratiform in nature, will come through this
evening and will likely be more relatively spotty in nature. These
stratiform clouds and lighter showers will likely persist and
will delay much of the next round of significant convection until
perhaps mid to late afternoon on Thursday for much of the area.
The transition from stratiform to convection will likely take
place around 19Z Thursday. The aforementioned closed low will
track across Wyoming Thursday with the associated weak mid level
circulation tracking from Riverton to eastern Wyoming Thursday
afternoon which could result in some locally heavy rainfall
somewhere along and near this track. PWATS of 1.25 inches will be
common across the east half of the CWA Thursday. Not to mention
dew points of 55 to 60 according to the MET and MAV MOS guidance
for CPR and BYG.

With the added clouds and precip, temps will fall several degrees
Thursday over what they will be today. Winds outside of any
convection should be relatively light.

.LONG TERM...(Thursday night through Tuesday)

Showers and thunderstorms will remain likely over northwestern
portions Thursday evening. Locally heavy rain will be the main
threat, as precipitable water (PW) values remain 100 to 150% of
normal with weak steering flow winds. Showers are expected to end
across the forecast area (FA) by midnight. The Four Corners high
will remain in place through most of the period. Drier conditions
will occur Friday and Saturday, with only isolated thunderstorms
expected. Th best chances for this convection will be over
northwestern and northern portions. By Sunday, additional
shortwaves will bring the next round of monsoonal thunderstorms to
the FA. This activity will repeat again Monday and Tuesday, with
convective activity potentially continuing through the overnight
hours Sunday night and Monday night. Wednesday looks to be dry
once again, similar to Friday and Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday afternoon)

Monsoon moisture has reached the CWA from the southwest. Have
inserted VCTS for most areas for this evening. The strongest
thunderstorm activity today will likely occur in the vcnty of
KBYG. Shower activity is currently expected to continue past
midnight tonight, with showers continuing most of the night from
RKS to CPR. This aforementioned monsoon moisture will bring a
better chance for showers and thunderstorms tomorrow. The
thunderstorms Thursday should be more numerous with lower vsby
and cigs along with areas of MVFR and isold IFR conditions. Winds
will be relatively light for the most part except in and around
thunderstorms.

&&

.FIRE WEATHER...

Moisture moving into the area will bring isolated to scattered
showers and thunderstorms this afternoon and tonight across most
of the area, with the most numerous showers and storms this
evening. Winds should remain light to moderate except near showers
and storms in the northern two thirds of the area. A gusty breeze
will blow at times in the south. Relative humidity will remain
above critical levels. Mixing and smoke dispersal will be
generally range from fair in some of the basins to very good in
the west and south. Clouds and showers will be common Thursday
morning, giving way to partly sunny skies and scattered
thunderstorms, some with locally heavy rainfall in the south and
east Thursday afternoon.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Lipson
LONG TERM...LaVoie
AVIATION...Lipson
FIRE WEATHER...Lipson
Hazardous weather outlook, Jul 31, 2:06 AM MST, 12 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
306 AM MDT Wed Jul 31 2019

WYZ001>020-022>030-010915-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
306 AM MDT Wed Jul 31 2019

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Isolated afternoon thunderstorms in the southwest. A chance of
thunderstorms over much of the region from later this afternoon
into tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...Scattered thunderstorms, most numerous in the afternoon.

Friday through Sunday...Isolated afternoon and evening
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Jul 31, 1:39 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Riverton WY
239 PM MDT Wed Jul 31 2019

WYZ002-003-312115-
Cody Foothills-Absaroka Mountains-
239 PM MDT Wed Jul 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PARK COUNTY UNTIL
315 PM MDT...

At 239 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles west of Meeteetse, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Meeteetse around 315 PM MDT.

Other locations impacted by this storm include Sunshine Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4399 10922 4415 10933 4432 10899 4408 10882
TIME...MOT...LOC 2039Z 243DEG 15KT 4411 10919

TL
Special weather statement, Jul 31, 2:16 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Riverton WY
316 PM MDT Wed Jul 31 2019

WYZ003>005-312145-
North Big Horn Basin-Cody Foothills-Southwest Big Horn Basin-
316 PM MDT Wed Jul 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HOT SPRINGS AND
SOUTHEASTERN PARK COUNTIES UNTIL 345 PM MDT...

At 315 PM MDT, Doppler radar was tracking a strong thunderstorm near
Meeteetse, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Meeteetse around 320 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4401 10898 4419 10900 4426 10859 4399 10855
TIME...MOT...LOC 2115Z 264DEG 16KT 4411 10889

TL
Special weather statement, Jul 31, 2:29 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Riverton WY
329 PM MDT Wed Jul 31 2019

WYZ009-010-312200-
Bighorn Mountains Southeast-Northeast Johnson County-
329 PM MDT Wed Jul 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JOHNSON COUNTY
UNTIL 400 PM MDT...

At 329 PM MDT, Doppler radar was tracking a strong thunderstorm near
Buffalo, moving east at 5 mph.

Pea size hail, locally heavy rain and winds in excess of 40 mph will
be possible with this storm.

This strong thunderstorm will be near...
  Buffalo around 400 PM MDT.

Other locations impacted by this storm include Buffalo Johnson County
Airport and Johnson County Fairgrounds.

This includes the following highways...
 Interstate 25 between mile markers 293 and 299.
 Interstate 90 between mile markers 48 and 66.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4430 10687 4448 10682 4448 10650 4422 10657
TIME...MOT...LOC 2129Z 280DEG 6KT 4438 10675

TL

The radar

The Riverton/Lander radar (KRIW), 202 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Johnson

When
July 31, 2:32 PM MST
Where
Johnson County, Buffalo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.350, -106.700

A trained spotter reported penny sized hail in Buffalo, Wyoming.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835110.